Upper Gastrointestinal Hemorrhage
Written by Ada’s Medical Knowledge Team
What is an upper gastrointestinal hemorrhage?
Upper gastrointestinal hemorrhage is a medical condition in which heavy bleeding occurs in the upper parts of the digestive tract: the esophagus (tube between the mouth and stomach), the stomach or the small intestine. This is often a medical emergency.
It occurs when the lining of these organs is damaged, for example by ulcers, tears, or if a blood vessel becomes weak and bursts. This condition is more common in elderly people and people with other medical conditions, such as liver conditions or blood clotting disorders.
The symptoms might differ depending on the cause of the bleeding but often include vomiting blood and passing dark tarry stools. An endoscopy (camera through the mouth to look at the esophagus, stomach and small intestine) is done to confirm the diagnosis and stop the cause of the bleeding.
Treatment involves replacing fluids and blood loss and controlling the bleeding. This condition can be prevented by treating the condition causing the bleed. The outcome after an upper gastrointestinal bleed depends on the amount of blood loss, and whether the bleeding can be controlled.
Concerned that you or a loved one may have this condition? Start your symptom assessment in the free Ada app.
Risks for upper gastrointestinal hemorrhage
Upper gastrointestinal hemorrhage is heavy bleeding from the esophagus, the stomach or the upper part of the small intestine. There are many conditions which can cause damage to the lining of these organs and cause bleeding. The most common are stomach ulcers, gastritis (inflammation of the stomach), weakness and increased pressure in the blood vessels of the esophagus, and tears in the linings of esophagus or stomach caused by vomiting.
Less common causes are a cancer in the area and the overuse of anti-inflammatory medications. It is more common in elderly people and people who have liver cirrhosis (scarring) or kidney disease. People who take medications to thin the blood, or who have problems with blood clotting, may also have an increased risk of developing this condition.
Find out more about lower gastrointestinal hemorrhage.
Common upper gastrointestinal hemorrhage symptoms include vomiting blood or vomit which has a coffee-ground appearance. Some people may pass dark, tarry bowel motions. Additional symptoms depend on the amount of blood lost and may include bright red bowel motions, a loss of energy, paleness, fast pulse, dizziness, confusion or even loss of consciousness. Symptoms of the condition causing the bleeding may also be present.
Diagnosis of upper gastrointestinal hemorrhage
Diagnosis is based on the symptoms, the physical examination and endoscopy (a camera through the mouth to look at the esophagus, stomach and small intestine).
The most important steps in treatment are to stabilize people who have symptoms due to severe blood loss and to find and stop the bleeding as soon as possible. This often includes blood transfusions, fluids and medicines through a drip (intravenously) to control blood pressure and replace lost blood.
The bleeding can often be stopped through endoscopic methods. If that is not successful, surgery might be needed. Treatment of the underlying illness is necessary after the person is medically stable.
Preventing bleeds from the esophagus, stomach and small intestine involves treating and preventing the diseases that may cause it. This may include reducing alcohol intake to prevent liver disease, giving up smoking, and avoiding long-term use of anti-inflammatory medications such as ibuprofen, which can cause stomach ulcers.
People with stomach ulcers should be treated for Helicobacter pylori, the bacteria which causes this condition. People with this condition should discuss the risk bleeding with a doctor before beginning blood-thinning medications.
Other names for upper gastrointestinal hemorrhage
- Upper gastrointestinal bleeding
- Upper GI hemorrhage